Diarrhea-Antibiotic associated

Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe. Most often, you’ll have only a slight change in the bacteria in your digestive tract, which can cause loose stools or more bowel movements a day than are normal for you.

If you develop these problems, they’re likely to begin about five to 10 days after you start antibiotic therapy and to end within two weeks after you stop taking antibiotics. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you’ve finished antibiotic treatment.

When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:

  • Frequent, watery diarrhea
  • Abdominal pain and cramping
  • Fever, often higher than 101 F (38.3 C)
  • Pus in your stool
  • Bloody stools
  • Nausea
  • Dehydration

Most people experience an improvement within two weeks after beginning treatment for colitis or pseudomembranous colitis. However, sometimes signs and symptoms recur — usually within a month of the initial treatment — which means you may need to be treated a second or even a third time.

Which antibiotics cause AAD?
Virtually any antibiotic can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis, but the most common culprits are ampicillin, clindamycin and cephalosporins such as cefpodoxime (Vantin).

Sometimes erythromycins (Erythrocin), quinolones (Cipro, Floxin) and tetracyclines also can cause antibiotic-associated diarrhea. Problems can occur whether you take the antibiotics by mouth or receive them by injection.

Call your doctor right away if you experience the following signs and symptoms:

  • Several episodes of loose stools or watery diarrhea for two or more consecutive days
  • Fever
  • Severe abdominal pain or cramping
  • Pus or blood in your stool
  • Lightheadedness or dizziness

These signs and symptoms may indicate a number of conditions, ranging from viral, bacterial or parasitic infections to inflammatory bowel disorders, such as ulcerative colitis or Crohn’s disease. In older adults with cardiovascular disease, low blood flow to the colon (ischemic colitis) also can cause these symptoms.

But if you’re currently taking antibiotics or have recently finished antibiotic therapy, it’s possible you have antibiotic-associated diarrhea. Your doctor can perform tests to determine the exact cause of your problem.

Mild antibiotic-associated diarrhea isn’t likely to cause any lasting problems. But pseudomembranous colitis can lead to life-threatening complications, including:

  • A hole in your bowel (bowel perforation). This results from extensive damage to the lining of your large intestine. The greatest risk of a perforated bowel is that bacteria from your intestine will infect your abdominal cavity (peritonitis).
  • Toxic megacolon. In this condition, your colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Signs and symptoms of toxic megacolon include abdominal pain and swelling, fever and weakness. You may also become groggy or disoriented. Left untreated, your colon can rupture, causing bacteria from your colon to enter your abdominal cavity. A ruptured colon requires emergency surgery and in some cases may be fatal.
  • Dehydration. Severe diarrhea can lead to excessive loss of fluids and electrolytes — substances such as sodium, potassium and chloride, which are essential for transmitting nerve impulses, making your muscles contract, and maintaining proper levels of fluid in and around your cells. Extreme fluid loss can cause seizures and shock — a condition in which your tissues don’t receive enough oxygen. Signs and symptoms of dehydration include a very dry mouth, intense thirst, little or no urination, and extreme weakness.

Mild diarrhea
If you have mild diarrhea, your symptoms are likely to clear up within a few days to two weeks after your antibiotic treatment ends. In the meantime, your doctor may recommend drinking plenty of liquids to prevent dehydration and avoiding foods that may aggravate your symptoms. When diarrhea is more severe, your doctor may stop your antibiotic therapy and wait for your diarrhea to subside.

Severe diarrhea
In cases of very severe diarrhea, colitis or pseudomembranous colitis, you’re likely to be treated with the drug metronidazole (Flagyl), which is usually taken in tablet form for 10 days. If metronidazole isn’t effective, or you’re pregnant or breast-feeding, you’ll receive another drug, vancomycin (Vancocin).

Both metronidazole and vancomycin are antibiotics that effectively control C. difficile. Vancomycin was once the drug of choice for treating antibiotic-associated diarrhea, but it’s very expensive and now usually reserved for the most resistant cases. However, vancomycin is recommended for pregnant and lactating women because metronidazole has not been proved safe in fetuses and infants.

Some people treated for pseudomembranous colitis have a recurrence of diarrhea and need further treatment.

Probiotics: More research needed
The term “probiotic” means “for life.” It generally refers to concentrated supplements of beneficial bacteria similar to those that occur naturally in your intestinal tract. Most probiotic supplements are formulated to survive the digestive process and the highly acidic conditions in your stomach.

Probiotic supplements may help prevent antibiotic-associated diarrhea, but study results have been mixed. Some studies have shown probiotic supplements to be effective in preventing or reducing antibiotic-associated diarrhea, while others have not. More research is needed before probiotics can be routinely recommended for antibiotic-associated diarrhea.

Probiotic formulas are available in liquid and capsule form in drugstores and natural food stores and in some grocery stores. Many need refrigeration. In addition, commercial yogurt labeled as having live cultures contains certain “good” bacteria, such as Lactobacillus acidophilus, that may help reduce the incidence and severity of antibiotic-associated diarrhea.

Another probiotic, the yeast Saccharomyces boulardii, has been shown to help protect against pseudomembranous colitis. This yeast, taken orally, is used in Europe to help prevent antibiotic-associated diarrhea and may also prevent recurrences of the disease.

Capsules of S. boulardii are available in the dietary supplement Florastor, in natural food stores and some drugstores. Although S. boulardii rarely causes side effects, avoid it if you have a yeast allergy. And if you have HIV/AIDS, talk to your doctor before trying this product

Tags: , , , , , , , , , , , ,

Leave a Comment